A police officer in central Florida is expected to make a full recovery after an accidental exposure to fentanyl during a traffic stop caused her to overdose.
Body camera footage of the incident was shared by Tavares Police Department, which also wrote a Facebook post detailing the quick work of fellow officers that likely saved Officer Courtney Bannick’s life.
The exposure occurred during a traffic stop at about midnight on Dec. 13. Bannick saw “various narcotics and paraphernalia” in the vehicle, but before she could take the suspects to jail, other officers heard her “breathless and choking” over the radio, the department wrote.
“Officer Bannick followed all proper protocols in protecting herself against exposure,” including wearing gloves, the department wrote. “However with high winds and a potent narcotic, exposure still occurred.”
In the video, Bannick is laid on her back, staring slack-jawed at the sky with wide, blank eyes while another officer shoots NARCAN, a drug to reverse opioid overdoses, up her nose. She is temporarily revived, and rolls over to throw up.
In a second video, she is sitting up and breathing heavily while leaning against another officer’s legs. When her face goes blank and she stops breathing again, the officer gently slaps her cheek and administers another NARCAN dose. Her eyes begin to roll as she is revived again.
A total of three doses were needed to keep Bannick conscious as she went “unresponsive and lifeless several times” while emergency medical services were en-route, according to the department.
Fentanyl is a synthetic opioid stronger than morphine by 50-to-100 times, according to the Drug Enforcement Administration. Potentially lethal in small doses, it has come to be frequently mixed with heroin and is currently the leading cause of U.S. overdose deaths, according to the DEA.
Mexico and China are the primary sources for fentanyl trafficked into the U.S., with India emerging as another hotspot, according to a 2020 DEA report.